Diet Supplements and Liver Problems

Diet supplements are used to improve an individual’s health, to relieve specific symptoms without recourse to medication, or to fill nutritional gaps. Constipation and obesity are two common health issues for which the use of dietary supplements is being promoted and is increasing.

Composition with nutritional supplement capsules and containers. Image Credit: monticello / Shutterstock
Composition with nutritional supplement capsules and containers. Image Credit: monticello / Shutterstock

Herbal dietary supplements are widely touted as natural and safe. Unfortunately, the unregulated nature of this field means that adulteration and contamination are two major possible problems with the formulations being sold, as well as the poor research underlying the health-related claims propounded by the manufacturers and marketers.

In addition, many of these are associated with various types of hepatic damage in up to 16 percent of users in the Western world, but far higher, up to 73 percent, in Asian countries where they are indiscriminately consumed. The prevalence is, moreover, increasing with time.

Common Associations

There is a list of ingredients taken as dietary supplements for one reason or other, whether to burn fat by increasing the basal metabolic rate, or to provide a high level of antioxidant activity, but which often result in acute and severe hepatoxicity (i.e. liver damage). Many researchers have tabulated these dubious or dangerous chemicals, often of herbal origin.

Conjugated linoleic acid (CLA) which is used to promote fat loss, as well as improve immunity and insulin sensitivity, has been associated with severe liver damage in some cases. It may be self-limited in most cases, but has resulted in hepatic encephalopathy and liver transplantation in some patients.

A perennial herb black cohosh (Actaea racemosa) can cause a spectrum of liver diseases - from transient elevations of liver enzymes to acute hepatocellular failure. The mechanism may be idiosyncratic, but is suspected to be autoimmune.

Garcinia cambogia, green tea extract (Camellia sinensis), usnic acid, and ma huang (Ephedra sinica) are all used for weight loss, but are associated with reports of acute hepatocellular injury and fulminant liver failure in some cases. Ma huang causes direct hepatoxicity. Green tea extract (GTE) contains numerous catechins, of which the most prominent is epigallocatechin gallate. This is thought to promote weight loss, but produces mitochondrial injury and reactive oxygen species proliferation with ensuing liver injury.

Garcinia cambogia can prevent the synthesis of fat from carbohydrates, and change the pattern of formation of adipose tissue. The active ingredient, hydroxycitric acid, may, however, cause fibrosis within the hepatic lobules, with inflammation and oxidative damage occurring concurrently.

Usnic acid is produced only by lichens such as Alectoria and Usnea. It used to be present in many herbal weight-loss supplements. However, it acts to uncouple mitochondrial oxidative phosphorylation in the electron chain, so that heat production is increased without energy utilization, promoting in turn fat loss. However, it is now established to be directly toxic to the hepatic cells, resulting in fulminant liver failure.

Saw palmetto, which is used to treat symptoms of poor urinary stream or urgency caused by benign prostatic hypertension, has been associated with self-limited hepatotoxicity in rare cases. The mechanism is not known as of now, and may be idiosyncratic.

Kava (Piper methysticum) rhizome and noni juice (Morinda citrifolia) are also reported to have caused cholestatic hepatitis in some cases. Kava root has been prescribed for anxiety and depression, but may produce liver injury by either idiosyncratic or autoimmune mechanisms. There is no dose-response relationship in this case. On average, one fourth of affected patients have gone into fulminant hepatic failure, requiring liver transplantation.

Words of Caution

In the light of these reports, patients with liver injury who are on supplements should have a careful examination of all ingredients being ingested at the current time and in the recent past, in order to evaluate any etiological role.
Fasting increases the incidence of liver injury, and supplements containing multiple ingredients may have a higher risk of causing hepatic damage, though this is not established at present. More work needs to be done to establish the mode of toxicity in many of these chemicals, but their recognition should not be delayed and their use should be carefully supervised.

Reviewed by: Dr Tomislav Meštrović, MD, PhD

References

Further Reading

Last Updated: May 25, 2017

Advertisement

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
USDA announces $21 million to improve healthier eating options for SNAP participants